Boceprevir (Victrelis) and telaprevir (Incivek) are newly licensed treatments for hepatitis C virus (HCV) mono-infection (HCV infection only). Clinical trials are planned or underway testing these drugs in people who are co-infected with HCV and HIV. These drugs are meant to be used in combination with interferon-alpha and ribavirin.
The goal of anti-HCV therapy is to maximize the chances of curing HCV infection. Bearing this in mind, physicians are likely to continue therapy in the face of drug side effects provided that they are not life-threatening.
As with all new drugs, the full range of side effects and drug interactions may not be known for several years. Based on an analysis of Phase III trials of boceprevir and telaprevir, French liver specialist Dr. Christophe Hézode (Université Paris Est) has provided guidance for physicians caring for people who develop side effects while taking these new drugs. We encourage readers to note that while side effects with anti-HCV therapy are common, those caused by boceprevir and telaprevir are generally manageable.
Common side effects with this drug include the following:
- itchy rash
- gastro-intestinal symptoms - nausea, diarrhea and anal itching
Common side effects with this drug include the following:
- change in sense of taste
- lower-than-normal levels of neutrophils (a type of white blood cell) in the blood
Red blood cells (RBCs) help to carry oxygen to tissues and remove the waste product carbon dioxide. When RBC levels fall below normal, people can become tired easily. In more severe cases, fatigue, shortness of breath, dizziness and headache can develop. Anemia can occur because the anti-HCV drug ribavirin can cause these cells to prematurely die. In clinical trials, about 20% of people who received boceprevir or telaprevir developed anemia.
RBCs carry an iron-containing protein called hemoglobin, which gives blood cells (and blood) its characteristic deep red colour. To assess anemia, hemoglobin levels in blood samples are measured - levels less than 10 g/dl indicate anemia.
Anemia did not apparently have an effect on recovery from HCV among telaprevir users. However, among participants who received boceprevir, recovery from HCV was more likely if participants developed anemia. The reason for this link between recovery and anemia on boceprevir is unclear.
Depending on the severity of anemia that occurs, doctors have several options:
- closely monitor affected patients to see if anemia is limited or becomes worse
- prescribe the injectable hormone EPO (erythropoietin) – it can stimulate the bone marrow to produce more RBCs
- lower the dose of ribavirin once HCV viral load has been suppressed - results from clinical trials exploring either reducing the dose of ribavirin (once HCV viral load has been suppressed) or providing injections of EPO should be available later in 2012
HCV and the skin - Problems appear before treatment
In the past two decades researchers have become aware that HCV infection can be associated with skin problems. A large French study with 1,614 participants (56% men, 46% women) found that the following skin problems occurred even before patients received treatment:
- psoriasis – 3%
- itchy skin – 15%
The reasons for this are not clear but this link with HCV infection and skin problems is important to bear in mind.
Skin problems with interferon and ribavirin
Before the approval of specific anti-HCV drugs such as boceprevir and telaprevir, standard therapy for HCV consisted of a combination of interferon-alpha and ribavirin. These two drugs can also cause skin problems, such as generalized itchy rash or dry skin or sometimes a combination of both. In some cases, the affected skin may develop temporary red lesions. In most cases, these can be managed with prescription anti-inflammatory creams containing corticosteroids. As the rash subsides, patients can switch to using moisturizers.
Skin problems and telaprevir
Data from clinical trials suggests that telaprevir can affect the skin—causing rash and other skin-related problems in about 50% of participants. The vast majority of rashes were of mild-to-moderate intensity, involving less than 30% of the skin. Generally such rashes did not become worse. The rash seen with telaprevir was generally similar to rash seen with interferon and ribavirin, however, telaprevir-associated rash tended to be more frequent and more severe.
Rash related to telaprevir can occur at any time while the drug is being used. Researchers have found that 50% of telaprevir-related rash occurred during the first four weeks of use. Even if therapy is stopped, it may take several weeks before rashes completely resolve.
Dr. Hézode has suggested the following staging system for mild-to-moderate rash associated with telaprevir:
- mild rash - close medical monitoring to see if it gets worse
- moderate rash (affecting less than 50% of the skin) - consider referring the patient to a dermatologist
- worsening rash - the physician should consider permanently discontinuing telaprevir. If rash does not resolve within a week of discontinuing telaprevir, then interrupt ribavirin therapy while continuing interferon-alpha.
According to Europe-based HCV researchers, in cases of mild-to-moderate rash, corticosteroid-containing creams and certain antihistamines, including the following, may be used:
- diphenhydramine (Benadryl)
- hydroxyzine (Atarax)
- levocetirizine (Xyxal)
- desloratadine (Clarinex)
How to use moisturizer
Moisturizing creams rather than lotions or ointments “may be effective in relieving [very red, itchy and swollen skin],” says Dr. Hézode. He and other leading HCV researchers recommend the following regimen: “Cream should be applied for at least 15 minutes, beginning with areas around the hands, feet and the skin around the large joints”… “And progressing with broad strokes across the rest of the skin. This should begin 15 minutes after showering or bathing and should be applied daily.” Other rash-relieving tips: Limit exposure to sun and heat. Take baking soda or oatmeal baths. Wear loose-fitting clothes.
Severe rashes appeared to be more common among users of telaprevir than among people who used interferon and ribavirin. In about 5% of clinical trial participants, telaprevir-associated rash was severe. As with every drug, there are always cases of very severe skin reactions that could become life threatening if early symptoms go unrecognized and if use of the drug is not stopped.
The good news is that in the case of telaprevir only about 0.4% of participants developed a collection of severe rash and other symptoms called DRESS (drug reactions with eosinophilia and systemic symptoms) and TEN (toxic epidermal necrolysis) or Stevens-Johnson Syndrome (SJS). All severe reactions cleared once participants stopped taking telaprevir.
In general, cases of DRESS tend to occur several weeks after a person has started taking the offending drug. DRESS involves an immunologic reaction that can affect several parts of the body (liver, kidneys, lungs, heart), depending on the severity of the reaction.
There does not appear to be international consensus about all the signs and symptoms associated with DRESS. However, cases of DRESS have been associated with the following:
- fever (more than 38.5˚C)
- swollen lymph nodes
- facial swelling
- higher-than-normal levels of liver enzymes in the blood
- eosinophilia - an increase in the number of a type of white blood cell called eosinophils in blood and tissues
Due to the similarities between some symptoms of DRESS and infections, a delay in arriving at an accurate diagnosis sometimes occurs.
DRESS can cause severe complications when it affects internal organs (liver, kidneys, lungs, heart).
About SJS and TEN
SJS and TEN have similar symptoms. Prior to SJS occurring, patients may experience a flu-like illness with such symptoms as these:
A few days later the following can occur:
- swelling of the face and/or tongue
- painful skin
- raised itchy and red patches of skin
- a rapidly spreading red or purple skin rash
- blisters on the skin, particularly in the mouth, inside the nose and eyes
- the outer layers of the skin start to fall off
SJS and TEN can cause life-threatening complications, so if symptoms occur, contact your physician right away or go to the emergency department of a hospital.
In placebo-controlled studies, anorectal problems were more common among telaprevir users (26%) than among people who received placebo (5%). Anorectal problems included the following:
- anal itching
- anal discomfort
- rectal burning
Mostly these problems were of mild-to-moderate intensity and they cleared after the course of telaprevir treatment ceased.
Dr. Hézode recommends that patients who use telaprevir and who report these problems first have their physicians conduct an anal exam to assess the health of the affected area and rule out other possible causes of anal irritation. He recommends anal creams, corticosteroid creams and even local anaesthetic creams in cases of rectal burning.
-- Sean R. Hosein
- Hézode C. Boceprevir and telaprevir for the treatment of chronic hepatitis C: safety management in clinical practice. Liver International. 2012 Feb;32 Suppl 1:32-8.
- Cacoub P, Bourlière M, Lübbe J, et al. Dermatological side effects of hepatitis C and its treatment: patient management in the era of direct-acting antivirals. Journal of Hepatology. 2012 Feb;56(2):455-63.